Hail, Russell
- When
- May 11, 1:42 PM EST
- Where
- Russell County, 0.69 mi N of Purcell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.940, -82.150
Quarter size hail was reported.
A lone thunderstorm became severe over a small part of Southwest Virginia generating a brief period of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A lone thunderstorm became severe over a small part of Southwest Virginia generating a brief period of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 12:20 PM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 120 PM EDT Fri May 11 2018 .AVIATION...18Z TAFs A weak shortwave translating over southern portions of East Tennessee will cause a few isolated showers and thunderstorms mainly over northeast TN and southwest VA this afternoon. All TAF sites will remain VFR with limited chances of these showers to affect the airfields. Overnight generally calm winds with thin cirrus expected. No convection expected for Saturday. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AC
Hazardous Weather Outlook National Weather Service Morristown TN 301 AM EDT Fri May 11 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 301 AM EDT Fri May 11 2018 /201 AM CDT Fri May 11 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Morristown TN 225 PM EDT FRI MAY 11 2018 VAZ002-006-008-111915- Washington VA-Wise VA-Russell VA- 225 PM EDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...EASTERN WISE AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT... At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over Cleveland Va, or near Lebanon, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lebanon, Cleveland Va, St. Paul, Hansonville, Castlewood and Holston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3692 8233 3704 8217 3689 8191 3670 8215 TIME...MOT...LOC 1824Z 315DEG 6KT 3693 8219 DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL TUSCULUM 36.18N 82.75W
05/10/2018 E1.00 INCH GREENE TN PUBLIC
DIME TO QUARTER SIZE HAIL
&&
MBLACKThe Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745926.